Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 63, NWS Baltimore/Washington

June 19, 2003Prince George's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 9:30 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 9:30 PM EDT (01:30 UTC)
Expired
Jun 19, 2003, 11:30 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 200133
FFWLWX
MDC033-200330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PRINCE GEORGES COUNTY IN CENTRAL MARYLAND

* UNTIL 1130 PM EDT.

* AT 930 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF UPPER MARLBORO TO
  4 MILES SOUTHWEST OF BADEN...MOVING SOUTHEAST AT 20 MPH. RADAR 
  INDICATES THAT ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN 
  OVER  PORTIONS OF THE WARNED AREA. ANOTHER HALF INCH WILL BE 
  POSSIBLE THROUGH 1130 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ANDREWS AFB...BOWIE...CAMP SPRINGS...CLINTON...
  FORESTVILLE...FRIENDLY...KETTERING...LARGO...MARLTON...
  MITCHELLVILLE...UPPER MARLBORO AND WOODMORE.

THESE STORMS HAVE PRODUCED EXTENSIVE FLOODING WEST AND NORTHWEST OF 
PRINCE GEORGES COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3906 7687 3888 7688 3870 7706 3865 7673
          3893 7670

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUN 19 2003

HV RE-UPPED THE FLSH FLD WTCH THRU TMRW MRNG. GIVEN CLIMATE SEEMS
AN INCH OF RAIN IN AN HR IS ENUF TO TRIGGER WATER TO FLOW OVER
ROADS...AND SINCE 1) WE HV A LN CURRENTLY MVG INTO THE NWRN CORNER
OF THE CWA AND 2) SINCE WE REMAIN LOCKED IN THIS MOIST FLOW OVRNGT
THIS SEEMS LIKE A PERTINENT THING TO DO.

WE ARE OUTLOOKED SLT RISK OVR MUCH OF THE AREA. THINK WET MICROBURST
IS THE MOST LKLY SCENARIO. BIGGER CONCERN WOULD BE TO WATCH FOR SLOW
MOVG CELLS OR TRAINING WHICH COULD CAUSE FURTHER FLDG.

LTL DIURNAL FLUCTUATION TNGT/FRI. M60S TNGT...M70S FRI ON THE LAST
DAY OF SPRING.

DID A CHECK OF THE DC CLIMATE RECORDS. THRU JUN 18 THIS IS THE 9TH
WETTEST YR ON RECORD (BACK TO 1871).

WOODY

LONG TERM...(FRI NIGHT THROUGH THURSDAY)...
MODELS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. UPPER LOW WILL
CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS A
RESULT...EXPECT RAIN CHANCES TO CONTINUE THROUGH SATURDAY NIGHT DUE
TO THE SLOW PROGRESSION OF THE SYSTEM. PWATS WILL GRADUALLY DROP OFF
DURING THE DAY ON FRIDAY...BUT FLOODING WILL CONTINUE TO BE A
CONCERN THROUGH FRIDAY NIGHT AS RIVERS AND CREEKS RISE IN RESPONSE
TO AFOREMENTIONED RAINS.

THE CLOUDY/COOL WEATHER ON SATURDAY WILL BE REPLACED WITH MOSTLY SUNNY
AND WARMER CONDITIONS BY MONDAY. SUNDAY WILL BE THE TRANSITION DAY.
RIDGING ALOFT AND AT THE SURFACE WILL HOLD THROUGH TUESDAY.
H8 TEMPS RISE FROM THE MID TEENS TO AROUND 20 DEGREES BY MID WEEK.
AGREE THAT SOIL MOISTURE WILL PLAY A ROLE IN KEEPING TEMPS FROM SKY
ROCKETING. SO TEMPS MONDAY THROUGH THURSDAY SEASONAL...BUT NOT AS
WARM AS GUIDANCE INDICATED.

WOODS

.LWX...
DC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.

WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 19, 10:30 AM EDT, 11 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-200800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED CENTRAL AND NORTHERN
VIRGINIA...AND CENTRAL MARYLAND HAVE A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT
WOULD BE DAMAGING WINDS.

ANY ADDITIONAL RAINS THIS AFTERNOON AND TONIGHT WOULD EXACERBATE THE
ONGOING FLOOD PROBLEMS THE AREA HAS BEEN EXPERIENCING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jun 19, 7:24 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.
Special weather statement, Jun 19, 8:23 PM EDT, 1 hour 7 minutes before
DCZ001-MDZ006-011-013-014-016-VAZ054-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 PM EDT THU JUN 19 2003

AT 823 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF LONG GREEN TO 9 MILES WEST OF INDIAN
HEAD...MOVING SOUTHEAST AT 5 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING A LOT OF RAIN IN A SHORT PERIOD OF TIME. A LARGE PORTION
OF DISTRICT OF COLUMBIA...ANNE ARUNDEL...PRINCE GEORGES...BALTIMORE
CITY...CHARLES...CITY OF ALEXANDRIA...ARLINGTON AND BALTIMORE
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 930 PM EDT.

ROGOWSKI
Special weather statement, Jun 19, 8:27 PM EDT, 1 hour 3 minutes before
VAZ038-039-051-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
827 PM EDT THU JUN 19 2003

AT 827 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM ELKWOOD TO 5 MILES SOUTH OF STANARDSVILLE...MOVING
SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING A LOT
OF RAINFALL OVER A SHORT TIME PERIOD. A LARGE PORTION OF
GREENE...MADISON AND CULPEPER COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 930 PM EDT.

ROGOWSKI
Local storm report, Jun 19, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.

0810 PM    ROCKVILLE                 MD   FLASH FLOOD
06/19/03   MONTGOMERY                     ROAD FLOODING AT NORBECK
                                          AND AVERY RD. VEHICLE
                                          STALLED IN WATER.

0830 PM    LAYTONSVILLE              MD   FLASH FLOOD
06/19/03   MONTGOMERY                     MANY ROADS FLOODED.
                                          REPORTED BY MONTGOMERY
                                          COUNTY EMA.
Local storm report, Jun 19, 9:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.

0810 PM    ROCKVILLE                 MD   FLASH FLOOD
06/19/03   MONTGOMERY                     ROAD FLOODING AT NORBECK
                                          AND AVERY RD. VEHICLE
                                          STALLED IN WATER.

0830 PM    LAYTONSVILLE              MD   FLASH FLOOD
06/19/03   MONTGOMERY                     MANY ROADS FLOODED.
                                          REPORTED BY MONTGOMERY
                                          COUNTY EMA.

0830 PM    GREAT FALLS               VA   FLASH FLOOD
06/19/03   FAIRFAX                        FEW ROADS FLOODED.

0900 PM    ALEXANDRIA                VA   FLASH FLOOD
06/19/03   ALEXANDRIA                     MANY ROADS FLOODED. 1 TO
                                          2 INCHES OF RAIN IN LESS
                                          THAN AN HOUR. REPORTED BY
                                          ALEXANDRIA CITY EMA.

0900 PM    KINGSTOWNE                VA   FLASH FLOOD
06/19/03   FAIRFAX                        HUNTINGTON AND TELEGRAPH
                                          ROAD FLOODING.
Local storm report, Jun 19, 9:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FREDERICK                 MD   FLASH FLOOD
06/19/03   FREDERICK                      SEVERAL SMALL ROADS
                                          FLOODED. FEW VEHICLES
                                          STALLED IN WATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY FREDERICK
                                          COUNTY EMA.

0810 PM    ROCKVILLE                 MD   FLASH FLOOD
06/19/03   MONTGOMERY                     ROAD FLOODING AT NORBECK
                                          AND AVERY RD. VEHICLE
                                          STALLED IN WATER.

0830 PM    LAYTONSVILLE              MD   FLASH FLOOD
06/19/03   MONTGOMERY                     MANY ROADS FLOODED.
                                          REPORTED BY MONTGOMERY
                                          COUNTY EMA.

0830 PM    GREAT FALLS               VA   FLASH FLOOD
06/19/03   FAIRFAX                        FEW ROADS FLOODED.

0845 PM    WEST FRIENDSHIP           MD   FLASH FLOOD
06/19/03   HOWARD                         MANY ROADS FLOODED IN
                                          WEST HOWARD COUNTY.
                                          REPORTED BY HOWARD COUNTY
                                          911.

0900 PM    ALEXANDRIA                VA   FLASH FLOOD
06/19/03   ALEXANDRIA                     MANY ROADS FLOODED. 1 TO
                                          2 INCHES OF RAIN IN LESS
                                          THAN AN HOUR. REPORTED BY
                                          ALEXANDRIA CITY EMA.

0900 PM    KINGSTOWNE                VA   FLASH FLOOD
06/19/03   FAIRFAX                        HUNTINGTON AND TELEGRAPH
                                          ROAD FLOODING.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:28 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 20, 12:38 PM EDTFlash Flood WarningLWXHoward3 hr
Jun 20, 2:22 PM EDTFlash Flood WarningLWXMontgomery6 hr
Jun 20, 3:05 PM EDTFlash Flood WarningLWXHarford4 hr
Jun 20, 6:53 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.